Mar. 23 --
FRIDAY, June 15 (HealthDay News) -- The bizarre death of a New York City high school track star from a muscle pain cream overdose is raising a red flag once again on the hazards of overusing common over-the-counter medications, experts say.
The New York City medical examiner's office ruled last week that 17-year-old cross-country runner Arielle Newman died from an accidental overdose of methyl salicylate, the wintergreen-scented ingredient found in popular sports balms.
To help ease exercise-related discomfort, the Staten Island teenager reportedly had been putting Bengay on her legs between running meets, while also using adhesive pads with methyl salicylate, an aspirin-like anti-inflammatory, and a third product, according to the Associated Press.
"There were multiple products, used to great excess," Ellen Borakove, a spokeswoman for the NYC medical examiner's office, told the AP. All of the products can be found as nonprescription items on drug store shelves.
But over-the-counter almost never means "harmless," experts warned.
Methyl salicylate, or salicylic acid, is the active ingredient in creams such as Bengay, Icy Hot and Tiger Balm, as well as aspirin, and "is potentially harmful if it is overused," said Dr. Gerard Varlotta, the director of sport rehabilitation at Rusk Institute of Rehabilitation Medicine in New York City.
An anti-clotting agent, salicyclic acid at very high doses "can cause internal bleeding, it can cause arrhythmias of the heart, it can cause problems in the liver -- there are any number of ways it can get to you," Varlotta added.
However, long-familiar brands like Bengay (which first debuted in U.S. drug stores more than 100 years ago) don't set off alarm bells in most Americans' minds, so the temptation to overuse them is there, Varlotta said.
And while most people would definitely think twice about swallowing a fistful of aspirin or other OTC pills, people forget that creams carry dangers, too.
"Remember, there are a whole variety of [medicinal] products that are specifically formulated to be absorbed through the skin," Varlotta said.
As with any drug, moderation is key, another expert added.
"You have to follow the directions, because the poison is in the dose," advised Elena Juris, an education outreach specialist at the American Association of Poison Control Centers in Washington, D.C. And that maxim applies to creams just as much as it does to pills, she said.
Her groups' statistics for 2005 show that 14 Americans died from skin exposures to some kind of toxic substance, although a breakdown on exactly which substances caused those deaths has not yet been compiled, Juris said.
However, she noted that, "the seventh most common substances involved in human exposures from poisoning are, in fact, topical preparations. In 2005, poison control centers reported 109,831 exposures related to topical substances."
Newman's Bengay-linked death was an extremely rare occurrence, however, and Johnson & Johnson, which makes the cream, told AP that their product "is safe and effective when used as directed to provide relief from minor arthritis pain, sore, aching and strained muscles and backaches."
Similar to advice given for prescription drugs, it's crucial that consumers carefully read label instructions and warnings for all OTC products. Varlotta believes that the cautions could be better highlighted, however.
"If you look at all of these [OTC] products, you cannot tell anything from the outside of the box," he said. In the case of the Bengay that Newman used, "there's nothing in big letters that says that it contains aspirin," Varlotta said. "It's in the fine print."
Many consumers also fail to realize that the same drug can pop up in multiple, and very different, OTC products.
"Cough and cold preparations are a common mistake," Juris said. "You might be taking a cold preparation that includes acetaminophen, and you also take acetaminophen [pills] for headache. So, you are overdosing it right there. So, it's not just looking at the label for directions, it's also making sure that you are not combining products and increasing the recommended dosage."
Other OTC products on Varlotta's radar include the painkillers Advil or Motrin (two or three OTC pills equal the dose in one prescription-strength pill, he noted), a host of poorly regulated herbals and dietary supplements, and Voltaren, an anti-inflammatory muscle cream that many of his patients bring back with them from Europe.
Voltaren isn't approved for OTC sale in the United States, Varlotta said, but it can cause real problems for Americans who bring it home.
"People come back, and they are given a prescription by their doctor for another anti-inflammatory, so that means they're now using the cream plus the anti-inflammatory, and they end up getting gastrointestinal problems, bleeding," he said. "And then I tell them: 'Let me see the cream.' And sure enough, it's Voltaren or some other cream they've brought back."
The bottom line, according to the experts, is that every drug -- even a nonprescription cream -- comes with some level of risk.
"Just because it's OTC doesn't mean that it's entirely safe and that it can be used against the directions that are being set out by the makers," Varlotta said. "People should know what they are taking, both orally and on their skin."
There's more on preventing accidental poisoning at the American Association of Poison Control Centers.
SOURCES: Gerard Varlotta, M.D., director, sports rehabilitation, Rusk Institute of Rehabilitation Medicine, New York University Medical Center, New York City; Elena Juris, education outreach specialist, American Association of Poison Control Centers, Washington, D.C.; Associated Press